Virginia, 2002

Flash Flood in Virginia, August 15, 2002

August 15, 2002 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains during the afternoon of the 15th produced flash flooding in Cripple Creek. Several roads and surrounding areas were flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains during the afternoon of the 15th produced flash flooding in Cripple Creek. Several roads and surrounding areas were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 9:00 AM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 9:00 AM EST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1000 AM EDT THU AUG 15 2002

12Z RAOBS INDICATE MUCH DEEPER MOISTURE ACROSS THE REGION THIS MORN
WITH QUITE MOIST LOWER LAYERS AND PWATS ABOVE 1.5 INCHES. MAIN
CONCERN IS AMOUNT OF FORCING AVAILABLE GIVEN CWA GNRLY IN BETWEEN
UVV OVER ERN NC AND WEAK VORT LIFTING TO OUR N ATTM. WITH VAPOR LOOP
SHOWING NEXT S/W APCHG FROM TN/KY IN DEEP SW FLOW ALOFT...APRS
SHOULD SEE DECENT COVERAGE ESPCLY W...PER SOME HEATING...GIVEN
MODIFIED CAPES ARND 2K AND SOME CNVRGNC ACROSS THE WRN SLOPES. THUS
PLAN TO CONT LKLY POPS FOR THE MOST PART WHERE ONGOING...AND CHCY
ELSW ALTHOUGH MAY LOWER NE SECTOR WHERE WEAK DOWNSLOPE ALOFT LOOKS
TO LIMIT COVERAGE TIL LATER. OTRW SOME CLEANUP TO REMOVE MORN
WORDING AND ADJUST CLDNS A BIT. ALSO MAY NEED TO RAISE TEMPS ERN
ZONES AS THICKNESS SHOWS PTNL TO BREAK 90 AGAIN PROVIDED LESS CLDNS.

JH

---------------------------------------------------------------------
PREVIOUS AFD BELOW-

GREATER THREAT OF SHOWERS TODAY THAN THE LAST FEW DAYS.  PLUME OF
HIGHER PWAT AIR FINALLY MOVING INTO FCST AREA PER DEEP SW FLOW
ALOFT.  PWATS THE NEXT FEW DAYS PROGGED IN A RANGE FROM 1.5 TO
2.0...SO ANY DEEP CONVECTION THAT FORMS WILL HAVE THE POTENTIAL FOR
PRODUCING SOME RELATIVELY HIGH RAIN RATES.  APPEARS THE GREATEST
THREAT OF PRECIP WILL BE OVER THE WRN 1/2 HALF OF THE CWA...CLOSER
TO SOMEWHAT GREATER FORCING ALOFT.  FORCING TODAY WILL COME FROM
REMNANTS OF THE UL TROF OVER THE TN/OH VALLEYS...VORT CHANNEL
RUNNING SW-NE WITH 25-40 KT 5H WINDS PROVIDING SOME LIFT ON THE ERN
SIDE OF THIS UL WIND GRADIENT.  RAISED POPS SLIGHTLY TODAY PER MOS
AND GREATER CONFIDENCE THAT COVERAGE WILL BE SIMILAR TO WHAT FORMED
JUST UPSTREAM OF US YESTERDAY.  THINK GREATEST QPF WILL BE IN OUR NC
MTN COUNTIES AND ALONG THE BLUE RIDGE SW OF ROA WHERE SOME PRECIP
ENHANCEMENT WILL COME FROM UPSLOPE SSE WIND FLOW IN THE LAYER BLO
85H.  FOR TEMPS TODAY...WENT AOB MOS PER CONSIDERABLE LL CLOUD
COVER.  WARMEST TEMPS SHOULD BE N AND E OF LYH WHERE THERE IS
GREATER POTENTIAL FOR SUN.  MADE VERY FEW CHANGES TO FCST BEYOND
TODAY.  MODELS FCST SW FLOW TO PERSIST INTO THE WEEKEND.  THE ETA
AND AVN HAVE DIFFERING SOLUTIONS ON HOW THEY HANDLE INDIVIDUAL SHORT
WAVES WITHIN THE FLOW...BUT OVERALL CONCENSUS IS TO EJECT SOME UL
ENERGY FROM ERN TX AND THE WRN GULF INTO THE FCST AREA FOR FRIDAY
AND SATURDAY PROVIDING FORCING FOR AT LEAST SCT DEEP CONVECTION.

FCSTID = 11
ROA   88  71  89  71 /  50  30  30  30
LYH   89  71  90  71 /  40  30  30  30
DAN   88  71  90  71 /  40  30  30  30
BLF   81  65  84  66 /  60  40  50  30
LWB   81  65  83  66 /  60  40  50  30
BCB   84  65  84  66 /  60  40  50  30
TNB   80  65  82  66 /  70  40  50  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 15, 12:15 PM EST, 2 hours 5 minutes before
NCZ001-002-018-VAZ012>017-022-033-151830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 PM EDT THU AUG 15 2002

...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE...

THUNDERSTORMS WITH VERY HEAVY RAINFALL AND POSSIBLY SMALL HAIL...
WILL CONTINUE TO PERSIST ALONG THE CREST OF THE BLUE RIDGE MOUNTAINS
THROUGH MID AFTERNOON. SOME OF THE STORMS WILL BE SLOW MOVERS...
AND TEND TO TRAIN ACROSS THE SAME AREAS FOR AN HOUR OR TWO. THIS
WILL PRODUCE RAINFALL AMOUNTS OF ONE TO AS MUCH AS THREE INCHES IN A
SHORT PERIOD. MINOR FLOODING OF POOR DRAINAGE AREAS ALONG WITH
PONDING OF WATER ON AREA ROADWAYS CAN BE EXPECTED. LOCATIONS FROM
THE CITY OF ROANOKE...SOUTH INTO FRANKLIN COUNTY...AS WELL AS SPOTS
NEAR JEFFERSON IN ASHE COUNTY NORTH CAROLINA...WILL SEE THE HEAVIEST
RAINFALL THROUGH 2:30 PM. MOTORISTS ARE ADVISED TO BE ALERT FOR THE
HEAVY RAINFALL THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

JH
Special weather statement, Aug 15, 2:20 PM EST, 0 minutes before
NCZ001-002-018-VAZ012>017-022-033-152030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT THU AUG 15 2002

...STRONG THUNDERSTORMS MOVING ALONG THE BLUE RIDGE...

THUNDERSTORMS CONTINUE TO MOVE NORTHEAST ALONG AND EAST OF THE BLUE
RIDGE MOUNTAINS. THE HEAVIEST STORMS ARE LOCATED IN FRANKLIN COUNTY
VIRGINIA...FROM WIRTZ SOUTHWEST TO ENDICOTT. THESE STORM CONTAIN
HEAVY DOWNPOURS. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES
HAVE BEEN INDICATED WITH THESE STORMS. MOTORIST ARE URGED TO NOT TO
DRIVE THROUGH FLOODED ROADWAYS OR ACROSS LOW WATER BRIDGES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

DOC

The radar

The Roanoke radar (KFCX), 72 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wythe

When
August 15, 2:20 PM EST to 3:00 PM EST
Where
Wythe County, Cripple Creek
Reported by
NEWSPAPER
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313657.